Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 259, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2004, 2:06 PM EDT for Armstrong County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2004, 2:06 PM EDT (18:06 UTC)
- Expired
- Aug 19, 2004, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:30 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 19, 10:30 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1030 AM EDT THU AUG 19 2004 .SHORT TERM (REST OF TODAY)... FRONTAL BOUNDARY HAS SETTLED TO THE NORTH WITH BAND OF HEAVIER PRECIP WITH EMBEDDED CONVECTION SETTING UP JUST TO THE SOUTH OF THIS BOUNDARY. SATELLITE INDICATES OPEN AREA IN THE SOUTHERN HALF OF THE FORECAST AREA WHERE ETA WANTS TO SET UP FOR POSSIBLE SEVERE WHICH WOULD TEND TO CUT OFF MOISTURE IN THE NORTH. WILL UPDATE AND INCLUDE HEAVY RAIN WORDING AS WELL AS SEVERE. MAY BE CONSIDERING FLOOD WATCH WITH THE AFTERNOON 3PM ISSUANCE. REST LEFT AS IS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 435 AM EDT THU AUG 19 2004 AVIATION HAVE KEPT TSRA FOR MUCH OF THE DAY WITH NRN AIRPORT EMPHASIS DURING THE MRNG WITH CURRENT TSRA COMPLEX...FOLLOWED BY PREVAILING CONDITIONS BY EVE FOR THE SRN PORTS AS FRONT SAGS SWD. OUTFLOW WL LIKELY ALTER SITUATION. SHORT TERM (TODAY)... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION TODAY. A LARGE AREA OF THUNDERSTORMS IS MOVING THROUGH EAST CENTRAL OHIO AT THE MOMENT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO THREATEN THE AREA THROUGH THE DAY AS A FRONTAL BOUNDARY STALLS OVER THE REGION. LONG TERM (TONIGHT THROUGH WEDNESDAY)... A SECOND WAVE WILL MOVE OVER THE OHIO RIVER VALLEY THURSDAY NIGHT BEFORE THE COLD FRONT MOVES EAST ON SATURDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS AROUND UNTIL THE COLD FRONT PUSHES THROUGH. A HIGH PRESSURE CENTER MOVES IN AND WILL GIVE THE REGION NICE WEATHER FOR A FEW DAYS. INSTABILITY SHOWERS COULD FORM IN THE AFTERNOON NEXT MONDAY AND TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 19, 10:40 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1040 AM EDT THU AUG 19 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-200914- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1040 AM EDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 19, 12:19 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1219 PM EDT THU AUG 19 2004 PAZ007>009-013>016-022-023-191914- ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA- LAWRENCE PA-MERCER PA-VENANGO PA- 1219 PM EDT THU AUG 19 2004 ...PERIODS OF HEAVY RAIN EXPECTED THROUGH 3 PM... THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA THROUGH 3 PM. THESE STORMS WILL DUMP PERIODS OF VERY HEAVY RAIN AS THEY MOVE EASTWARD. SOME AREAS WILL RECEIVE UP TO ONE AND ONE HALF INCHES THROUGH THE PERIOD. THIS MAY LEAD TO LOCAL PONDING OF WATER AND DRAINAGE PROBLEMS IN URBAN AREAS. RESIDENTS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS AND FURTHER UPDATES.
Special weather statement, Aug 19, 12:49 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1249 PM EDT THU AUG 19 2004 OHZ040-041-191800- CARROLL OH-COLUMBIANA OH- 1249 PM EDT THU AUG 19 2004 ...PERIODS OF HEAVY RAIN EXPECTED... THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING WERE OVER COLUMBIANA AND CARROLL COUNTIES IN OHIO. SOME COMMUNITIES WILL RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS. THE STORMS WERE MOVING EAST AROUND 20 MPH.
Local storm report, Aug 19, 12:59 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 7 SE ANTIOCH 39.59N 80.97W
08/18/2004 1.00 INCH MONROE OH SKYWARN SPOTTER
&&Special weather statement, Aug 19, 1:08 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 108 PM EDT THU AUG 19 2004 PAZ014-020-191800- BEAVER PA-BUTLER PA- 108 PM EDT THU AUG 19 2004 ...PERIODS OF HEAVY RAIN EXPECTED... AT 1 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING OVER BEAVER COUNTY. THE STRONGEST STORMS WERE LOCATED IN NORTHERN BEAVER COUNTY BETWEEN BEAVER FALLS AND NEW GALILEE. SOME COMMUNITIES WILL RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS. THE STORMS WERE MOVING EAST AROUND 20 MPH. THE STORMS WILL MOVE INTO BUTLER COUNTY BY 1:20 PM AND MOVE THROUGH COMMUNITIES LIKE CRANBERRY... BUTLER AND EVANS CITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Aug 19, 1:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG MARS 40.70N 80.01W
08/19/2004 BUTLER PA COUNTY EOC
NUMEROUS TREES DOWN IN AND AROUND MARS.
&&Special weather statement, Aug 19, 1:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 158 PM EDT THU AUG 19 2004 PAZ021-022-030-191900- ALLEGHENY PA-ARMSTRONG PA-WESTMORELAND PA- 158 PM EDT THU AUG 19 2004 ...THUNDERSTORMS... AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SARVER TO FREEPORT TO NATRONA HEIGHTS...MOVING EAST AT 45 MPH. THESE STORMS WILL CONTAIN STRONG GUSTY WINDS HAIL AND TORRENTIAL DOWNPOURS LOCATIONS IMPACTED INCLUDE... APOLLO... CROOKED CREEK LAKE PARK... FREEPORT... NATRONA HEIGHTS... NEW KENSINGTON... COMPTON... PLEASANTVILLE... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 50 min |
| Aug 19, 2:12 PM EDT | Tornado Warning | PBZ | Armstrong | 33 min |
| Aug 19, 2:26 PM EDT | Tornado Warning | PBZ | Indiana | 34 min |
| Aug 19, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Aug 19, 2:48 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 42 min |
| Aug 19, 3:01 PM EDT | Tornado Warning | PBZ | Indiana | 59 min |
| Aug 19, 3:30 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 60 min |
| Aug 19, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 65 min |
| Aug 19, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
| Aug 19, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
| Aug 19, 6:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 55 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 52 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 67 min |
| Aug 19, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 63 min |
| Aug 18, 8:28 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 62 min |
| Aug 18, 9:33 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 27 min |
| Aug 18, 9:40 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 65 min |
| Aug 19, 2:54 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 51 min |
| Aug 19, 3:27 AM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 63 min |
| Aug 19, 3:51 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 54 min |
| Aug 19, 4:00 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 60 min |
| Aug 19, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 55 min |
| Aug 19, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 56 min |
| Aug 19, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 39 min |
| Aug 19, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 62 min |
| Aug 19, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 45 min |
| Aug 19, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 66 min |
| Aug 19, 4:56 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 64 min |
| Aug 19, 5:10 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 65 min |
| Aug 19, 6:21 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| Aug 19, 4:27 PM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 63 min |
| Aug 19, 4:40 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 50 min |
| Aug 19, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 43 min |
| Aug 19, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 42 min |
| Aug 19, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.